TinaJuanFitness.info

True Ephedrine Stories

I got lots of email and questions regarding last week’s column on the dangers of taking weight loss supplements with ephedrine (synthetic or herbal). It seems that people can easily buy these products at some health food stores, through advertisements (village newsletters, classified ads, posters on walls or lampposts), and directly through friends. Some people were sufficiently frightened about their health that they have decided not to take these types of weight loss supplements anymore. Others have the attitude of “It won’t happen to me”. A concerned reader told me her two friends have this attitude. They buy their supplements from another friend who brings it in from abroad.

Sometimes people have the “it will never happen to me” attitude because reading about dire statistics (like the FDA getting 800 reports of adverse ephedrine events) doesn’t really hit home. It’s one thing to hear about the stats but quite another when you know the details of true-to-life stories. That’s when you realize that it could happen to you. So here are true ephedrine stories (paraphrased) from the documented case studies of the FDA. If they scare you from taking or stopping those ephedrine-laced supplements, good. It’s not worth gambling with your health just to lose weight or have more “energy”.

· A healthy 35-year-old woman who had been taking aerobic classes for several years collapsed during a class after taking one capsule of herbal diet pills three times a day for one week. Her classmates noticed that her arms and legs were twitching. Her cardiologist and neurologist found that she suffered a small heart attack and bleeding in the brain (hemorrhagic stroke). Her doctors thought that the ephedrine in the diet pill induced these conditions. Laboratory analysis found that each capsule contained 12 mg (less than the 15 mg claimed on the label).

· A 22-year-old asthmatic man collapsed while lifting weights. He was taking asthma medication, was regularly drinking three bottles of a stimulant drink (20 mg of ephedrine and 100 mg of caffeine) per day, and also taking creatine and protein supplements. His friends reported that he had just consumed an 18-oz. bottle of this drink before working out. The report said he had a seizure when he collapsed and went into cardiac arrest. The paramedics successfully resuscitated him but since he had suffered from lack of oxygen, he remained in a vegetative state for several weeks. After two and a half months he was discharged with substantial neurologic impairment.

· An apparently healthy (it turned out he had a narrowing of 50 to 70 percent in four blood vessels leading to his heart) 38-year-old man had been taking two capsules (10 mg of ephedrine and 100 mg of caffeine) each morning for one year as directed by the product label. After taking his usual dose with a cup of coffee and jogging for twenty minutes, he collapsed and had a seizure. He was in full cardiac arrest and could not be resuscitated by the paramedics. His autopsy report included the comment, “ephedrine is a stimulant medication, and such may have contributed to a fatal arrhythmia (abnormal heart rhythm) in the decedent.”

· A healthy 39-year-old man experienced numbness in his right arm and leg one and half hours after drinking a “stimulant” drink containing ma huang (415 mg) and guarana (an herb containing caffeine) and five minutes after running three miles. He was also taking multivitamins and amino acids. He suffered a hemorrhagic stroke. The numbness eventually went away but he continued to have a sensory loss on the right side of his face.

· A 23-year-male college student used an “energy” supplement containing ephedrine for approximately two years, along with other dietary supplement products. He was previously healthy and was known to have a healthy lifestyle. He was found dead by his sister in the apartment they shared. The Medical Examiner’s report stated that the cause of death was a heart attack associated with ephedrine toxicity from a protein drink containing ma huang extract.

· A 28-year-old man used a product containing ephedrine for 10 months (one capsule per day) to have more energy. His father found him bloody and responding inappropriately. In the emergency department his blood pressure was 168/90, with a pulse of 116. His neurologist concluded that “most likely he had a seizure secondary to ephedrine” from the health food supplement he was taking. Because of the seizure, he had fallen down and hit his head. This man was on no other medications and no significant past medical history. In particular, he never had problems with dizziness or passing out.

· A 19-year-old woman took a weight loss supplement containing ephedrine, one before each meal, three times per day (at one-half the recommended dosage of the manufacturer) for one month. Her family witnessed her having a seizure during mealtime and took her to the emergency room. A CT scan of her head and EEG were normal. No other products had been used and there was no significant past medical history.

· A 44-year-old man died of a heart attack approximately three weeks after beginning daily use of a dietary supplement containing ephedrine. He was an active swimmer and tennis player with no known cardiovascular risks. He took the supplement upon the advice of his family doctor when he requested a substitute for his daily coffee and cocoa. He used the product as directed and eliminated his coffee and cocoa use.

· A 35-year-old woman who was taking no other prescription or over-the-counter medications used a weight loss supplement with ephedrine for 30 days. She discontinued using the product while on a one-week vacation. She resumed her usual dosage when she returned. The next day while sleeping, she experienced chest pain radiating to her left shoulder and arm, numbness of the left arm and hand, and shortness of breath. The pain disappeared in the hospital when they gave her nitroglycerine and morphine. She had no history of cardiovascular risk factors. Since discontinuing use of the product, she has had no additional cardiac-related symptoms.

Go to archive...